Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 17, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 23, 2001, 7:05 PM EDT for Allegan County, Barry County, Kent County, Michigan. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 23, 2001, 7:05 PM EDT (23:05 UTC)
- Expired
- Apr 23, 2001, 7:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Allegan County, MI, Barry County, MI, Kent County, MI
The radar
The Grand Rapids radar (KGRR), 20 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 7:08 PM EDT | Thunderstorm Wind 53 E | Shelbyville, MI | |
| Apr 23, 7:21 PM EDT | Thunderstorm Wind 53 E | Orangeville, MI | |
| Apr 23, 7:25 PM EDT | Thunderstorm Wind 53 E | Alaska, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 232305 SVRGRR MIC005-015-081-232345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 705 PM EDT MON APR 23 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KENT COUNTY IN SOUTHWEST MICHIGAN BARRY COUNTY IN SOUTHWEST MICHIGAN EASTERN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 745 PM EDT * AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR KENTWOOD SOUTHWEST THROUGH WAYLAND TO JUST EAST OF ALLEGAN. THESE STORMS WERE MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MIDDLEVILLE...IRVING AROUND 715 PM EDT CALEDONIA...DUTTON AROUND 715 PM EDT ALASKA...ALTO...CASCADE AROUND 730 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. TRH/41
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 5:40 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 23, 5:40 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 540 PM EDT MON APR 23 2001 ...HIGH WIND ADVISORY THIS EVENING... BIV AND MKG HAVE WIND AT 500 PM OF AROUND 30 MPH WITH GUSTS TO NEAR 45 MPH. THERE WERE FREQUENT GUSTS BETWEEN 40 AND 50 MPH WIND WI AT 500 PM. STRONG CAA... COMBINED WITH STRONG GRADIENT SYSTEM WINDS AND VAD SHOWING 60 KNOTS AT 2000 FT WILL RESULT IN FREQUENT WIND GUSTS TO NEAR 45 MPH AS THE COLD FRONT MEOVES ACROSS THE CWA THIS EVENING. WITH SUNSET AND THE SYSTEM CONTINUING TO MOVE TO THE NE WINDS SHOULD SUBSIDE BY MIDNIGHT. .GRR...HIGH WIND ADVISORY THIS EVENING FOR ALL OF CWA. WDM
In the hours before
Special weather statement, Apr 23, 4:35 PM EDT, 2 hours 30 minutes before
MIZ067-074-240200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
435 PM EDT MON APR 23 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1000 PM EDT MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM AND JACKSON
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
TRHLocal storm report, Apr 23, 5:24 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
524 PM EDT MON APR 23 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 4E EATON RAPIDS MI WIND DAMAGE
04/23/01 INGHAM 2 LARGE DEAD TREES DOWN.
0440 PM LANSING TWP MI WIND DAMAGE
04/23/01 INGHAM TREE DOWN ON FRANCIS ROAD.
0443 PM LANSING MI WIND DAMAGE
04/23/01 INGHAM 3 TREES DOWN ON HOMES.
WIRES DOWN.
0450 PM WINDSOR TWP MI WIZND DAMAGE
04/23/01 EATON DEAD TREE DOWN.Special weather statement, Apr 23, 5:58 PM EDT, 1 hour 7 minutes before
MIZ067-074-232300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
558 PM EDT MON APR 23 2001
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF THE
SOUTHWEST QUfARTER OF LOWER MICHIGAN HAS BEEN CANCELLED. THE WATCH IS
NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM AND JACKSON
RGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 1:20 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 25 min |
| Apr 23, 4:38 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 22 min |
| Apr 23, 7:08 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.